Minnesota, 2020

Hail and Damaging Winds in Minnesota, August 19 to 20, 2020

August 19 to 20, 2020 · NWS FGF · 7 events in 1 county or zone

A cluster of thunderstorms tracked southeast out of southern Manitoba, through a good portion of Kittson County. These storms produced large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A cluster of thunderstorms tracked southeast out of southern Manitoba, through a good portion of Kittson County. These storms produced large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 19, 10:53 PM CST, 57 minutes earlier.

Area forecast discussion, Aug 19, 10:53 PM CST, 57 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1153 PM CDT Wed Aug 19 2020

.UPDATE...
Issued at 1153 PM CDT Wed Aug 19 2020

Bumped up POPs a bit further for storms approaching the northern
counties. One cell just north of the international border has been
getting some pretty hefty 50dbZ cores, so will continue to monitor
as the shortwave comes down into our area.

UPDATE Issued at 954 PM CDT Wed Aug 19 2020

Showers approaching our northwestern counties from Manitoba have
been dissipating as they move southeast, but will continue to
monitor as the shortwave comes closer and we get some more of the
more robust convection moving into the area. Bumped up POPs a bit
across the north, as there should be some decent precip chances as
the shortwave moves into northern MN. There will be some elevated
instability with MU CAPE values around 2000 J/kg, and with deep
layer bulk shear at 30-35 kts, can't completely rule out a few
cells pulsing up to produce hail. Will continue to keep an eye on
storms as they arrive stateside.

UPDATE Issued at 635 PM CDT Wed Aug 19 2020

Clear skies with warm and humid conditions continue this evening.
Any thunderstorm development will hold off until well after
midnight as a weak shortwave comes over the top of the ridge.

&&

.SHORT TERM...(This evening through Thursday night)
Issued at 306 PM CDT Wed Aug 19 2020

A quiet, though muggy evening is expected across the area. There
may be another very subtle short wave that drops southeast late
tonight, which may set off a few more showers and storms. However,
think this should be after midnight, and pretty isolated.

Thursday will be another hot and muggy day, fairly similar to
today. The SPC day 2 outlook has a slim portion of the northeast
FA in a marginal risk. Their discussion mentions capping may
diminish there by afternoon, with warm advection providing the
needed lift. Models are all over the place in regard to timing and
placement for these few storms on Thursday. At this point, kept
precipitation chances on the low end, and fairly broadbrushed.
SPC mentions the best chance for a few strong to severe storms in
the northeast FA would be in the afternoon. Would expect any of
this activity to wane again in the evening.

.LONG TERM...(Friday through Wednesday)
Issued at 306 PM CDT Wed Aug 19 2020

Periodic thunderstorm chances will become a mainstay for the
majority of the forecast, with the most definitive chance coming
Friday afternoon into the evening. Moving into the weekend the
general warming trend will begin to diminish with temperatures
dipping into the 80s with some areas, particularly in the northern
extent of the CWA, sinking back into the 70s toward the end of the
forecast period.

Ensemble guidance is in agreement that the parade of shortwave
troughs will continue across the period, with the most pronounced
wave, at this time, moving through the area later in the afternoon
on Friday. Modest CAPE values of 3000+ J/kg will be in place with
persistent moisture advection in the low/mid levels. Confidence in
severe weather associated with this system is still low, however;
the possibility for severe weather is still not ruled out. The
second chance for thunderstorms introduces itself on Sunday
afternoon/evening as the upper level pattern transitions to zonal
flow. The beginning of the work week may see rain initially on
Monday morning as the thunderstorms exit the area. Towards the end
of the forecast period, ensembles are hinting at another shortwave
moving through the area and bringing with it the potential for
thunderstorms yet again.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1153 PM CDT Wed Aug 19 2020

VFR conditions for all TAF sites that will continue into tomorrow.
Some showers and thunderstorms moving down from Canada, a bit more
widespread than expected so have VCTS at all but KFAR for the 09
to 13Z time frame. Quiet and VFR after with winds picking up from
the south-southeast at around 10 kts.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

UPDATE...JR
SHORT TERM...Godon
LONG TERM...Rick
AVIATION...JR
Hazardous weather outlook, Aug 19, 2:27 PM CST, 9 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
327 PM CDT Wed Aug 19 2020

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-202030-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
327 PM CDT Wed Aug 19 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms are possible after midnight, however
severe weather is not anticipated.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a chance for thunderstorms Thursday into the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The Fargo/Grand Forks radar (KMVX), 158 km away, was scanning. The volume nearest the first event began at 05:48 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Kittson

When
August 19, 11:50 PM CST
Where
Kittson County, 0.45 mi W of Orleans
Measured
1.25 in hail
Reported by
Public
Coordinates
48.930, -96.940

Thunderstorm Wind, Kittson

When
August 20, 12:00 AM CST
Where
Kittson County, 4.57 mi W of Donaldson
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
48.580, -97.000

The wind gust was measured by a NDAWN mesonet sensor.

Hail, Kittson

When
August 20, 12:05 AM CST
Where
Kittson County, 2.12 mi SSW of Hallock Arpt
Measured
1.5 in hail
Reported by
County Official
Coordinates
48.740, -96.940

Thunderstorm Wind, Kittson

When
August 20, 12:07 AM CST
Where
Kittson County, 4.57 mi W of Donaldson
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
48.580, -97.000

The wind gust was measured by a NDAWN mesonet sensor.

Thunderstorm Wind, Kittson

When
August 20, 12:15 AM CST
Where
Kittson County, 1.15 mi SW of Donaldson
Measured
70 kt (81 mph) measured gust
Reported by
Mesonet
Coordinates
48.570, -96.920

The wind gust was measured by a MNDOT RWIS mesonet sensor.

Thunderstorm Wind, Kittson

When
August 20, 12:45 AM CST
Where
Kittson County, 1.38 mi S of Karlstad
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
48.560, -96.520

The strong wind gusts caused minor damage to a house and blew down tree branches.

Thunderstorm Wind, Kittson

When
August 20, 12:45 AM CST
Where
Kittson County, 2.29 mi NE of Karlstad
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
48.600, -96.480

The wind gust was measured by a RAWS mesonet sensor.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2020Every state in 2020This day in weather historyWarnings in Minnesota, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 910858, 910859, 910860, 910861, 910862, 910863, 910864.